Mathematics and radiotherapy of tumors

Luciano Corso


The present work takes inspiration from the scientific degree plan of the Italian Ministry of Education and has a didactic and cultural character. It pursues three objectives: the first is to make young peo-ple understand the importance of mathematics in medicine; the second is to stimulate students to use mathematical tools to give rational answers in the therapeutic field, in particular in the treatment of some types of nodular tumors; the third is to inform people on the effectiveness of mathematical methods and their indispensability in the rigorous treatment of some human pathologies.Using the experimental data about the development of a tumor, we move on to the analysis of the mathematical models able to allow a rational control of its behavior. The method we used in the develop-ment of this therapeutic process is essentially deterministic, even if some passages implicitly have a probabilistic nature.


population; cells; tumor; carrying capacity; differential equation

Full Text:



Chignola R, Castelli F., Corso L., Pezzo G., Zuccher S., La biomatematica in un problema di oncologia sperimentale, I Quaderni del Marconi, ITIS G. Marconi di Verona, anno 2006, ISBN 88-902125-9-4. Piano lauree scientifiche UNIVR

Burato A., Chignola R., Castelli F., Corso L., Pezzo G., Zuccher S., Matematica e radioterapia dei tumori, Sviluppo e applicazioni di un modello predittivo semplificato, I Quaderni del Marconi, ITIS G. Marconi di Verona, anno 2007, ISBN 978-88-95539-01-0. Piano lauree scientifiche UNIVR.


Guirardo D. et al., Dose dependence of growth rate of multicellular tumour spheroids after irradiation, The British Journal of Radiology, vol. 76, 2003, pp. 109-116.

Mathematica 5. 1, Wolfram research –

Smith J. M., L’ecologia e i suoi modelli, A. Mondadori editore, Milano, 1975, ISBN 0303-2752.

Apostol Tom M., Calcolo, Vol. 1 e 3, Boringhieri ed, Torino, 1985, ISBN 88-339-5033-6.

Gambotto Manzone A. M., Susara Longo C., Probabilità e statistica 2, ed. Tramontana, Milano, 2010. ISBN 978-88-23322-98-1.



  • There are currently no refbacks.

Copyright (c) 2019 Luciano Corso

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.

Ratio Mathematica - Journal of Mathematics, Statistics, and Applications. ISSN 1592-7415; e-ISSN 2282-8214.